Nebraska, 2023

Flash Flooding and Hail in Nebraska, July 4, 2023

July 4, 2023 · NWS OAX · 53 events in 14 counties and zones

Widespread severe weather was observed across Eastern Nebraska on the afternoon and evening of July 4. Storms initially were discrete or multi-clustered and produced mainly hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Widespread severe weather was observed across Eastern Nebraska on the afternoon and evening of July 4. Storms initially were discrete or multi-clustered and produced mainly hail. The largest hail report was 2.75 inches near Tarnov in Platte County. A QLCS formed as storms merged along a cold front and strong wind gusts became the primary hazard. Numerous locations observed 60+ mph wind gusts. An estimated peak wind gust of 80 mph caused damage to trees and power poles near Weston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 2:13 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 4, 2:13 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
313 PM CDT Tue Jul 4 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 249 PM CDT Tue Jul 4 2023

Key Messages:

 - Severe storms across the area this evening with damaging winds
   the primary hazards. Locally large hail is possible as well,
   and there is a very small non-zero chance for a tornado.

 - Showers and a few thunderstorms continue through Wednesday
   morning.

 - Much cooler temperatures for the work week with highs in the
   70s and lows in the 50s.

Convection is deepening as of 3 PM this Independence Day
afternoon. Convergence has increased and deepened over the past
couple hours from Boone and Antelope counties east along an
outflow boundary in far southern Pierce, Wayne, and Thurston
counties. Expect initial updrafts to organize into supercell
structures, particularly along that outflow boundary where
horizontal vorticiaty is maximized. Instability is substantial
with very little inhibition, and while deep layer shear is not
particularly strong, there does appear to be enough turning with
height and enough length to the hodograph to favor development of
mid level mesocyclones at least early on in the life cycle.
However, over time, expect the convection to become more strongly
forced by the advancing cold front and the development of rather
strong outflow due to a fairly dry sub-cloud layer over much of
the forecast area. Thus, there will be a risk for severe wind
gusts and larger hail early on in the event as well as a non-zero
chance for a tornado in the vicinity of the outflow boundary. That
will transition to mainly an outflow driven severe wind hazard
with embedded areas of hail as we get later into the evening. It
will be interesting to see how/where the outflow is able to
support deep convection as the low level shear vectors are not
particularly favorable and it would seem there is a good chance
for outflow to run out ahead of the convection this evening. This
would promote some surprising winds well before storms arrive but
would also favor near-severe or sub-severe wind speeds in any
scenarios where the outflow gets way ahead of the convection.
Another thing to watch will be the slightly more organized MCS
progged to move east near the KS/NE border late this evening. This
MCS should be a bit more organized but will have to interact with
any surging outflow and convection from our local convection.
Where it all converges this could lead to a zone of relatively
greater severe wind potential across far southern NE but will see
how the evening plays out.

Showers and embedded storms will continue into the morning hours
Wednesday but the big difference for tomorrow will be the influx
of cooler temperatures. Really the next several days will be quite
pleasant with highs in the 70s and lows in the 50s through the
work week...and climbing back into the 80s for the weekend. There
are a few low-end chances for rain with the best chance looking to
come Friday into Friday night and largely focused in the southern
part of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue Jul 4 2023

Main focus is on convective timing and tried to give the most
likely 2 hour window at all TAF sites. When storms pass through,
some locations will approach 50 kt winds or stronger with the
storms but unsure on exact locations relative to TAF sites at this
time. After the initial line of storms, will be periods of showers
or perhaps embedded TS for several hours before precip moves out
and some lower MVFR or perhaps even IFR ceilings build in. Some
uncertainty regarding cloud base height, but LNK seems to have
best chance for IFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Barjenbruch
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 4, 2:15 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Tue Jul 4 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tuesday Afternoon Through Wednesday

Strong to severe thunderstorms are will continue to develop across
northeast Nebraska through early evening, eventually becoming
widespread and marching southeast across the entire forecast area.

Through 8 PM the primary hazards with the most intense storms
will be isolated wind gusts up to 80 mph and isolated areas with
hail up to 2 inches in diameter. There is also a very small chance
for a tornado. After 8 PM through the very early morning hours,
the primary hazards will be broad swaths of 60 to 70 mph damaging
winds and isolated areas with hail up to 1.5 inches in diameter.
Pockets of heavy rainfall are also expected with localized flash
flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

The probability for widespread Hazardous Weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for some areas late this
afternoon through the evening.

The radar

The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 17 hail, 2 flash flood. Local standard time, as filed.

Hail, Pierce

When
July 4, 2:16 PM CST
Where
Pierce County, 13.76 mi SW of Foster
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -97.830

Public reported 1-inch hail.

Hail, Platte

When
July 4, 2:36 PM CST
Where
Platte County, 2.67 mi ESE of Rosenburg
Measured
2 in hail
Reported by
Social Media
Coordinates
41.640, -97.720

Public reported via social media 2-inch hail.

Thunderstorm Wind, Platte

When
July 4, 2:48 PM CST
Where
Platte County, 5.41 mi ESE of Rosenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -97.680

Trained spotter reported an estimated 60 mph wind gust.

Hail, Platte

When
July 4, 3:15 PM CST
Where
Platte County, 0.86 mi NE of Humphrey
Measured
1 in hail
Reported by
Public
Coordinates
41.690, -97.490

Public reported 1-inch hail.

Hail, Platte

When
July 4, 3:21 PM CST
Where
Platte County, 0.86 mi NE of Humphrey
Measured
2.5 in hail
Reported by
Social Media
Coordinates
41.690, -97.490

Public reported via social media 2.5-inch hail.

Hail, Platte

When
July 4, 3:24 PM CST
Where
Platte County, 1.24 mi NE of Humphrey
Measured
1.25 in hail
Reported by
Public
Coordinates
41.690, -97.480

Public reported 1.25-inch hail.

Hail, Madison

When
July 4, 3:45 PM CST
Where
Madison County, 1.03 mi W of Enola
Measured
1 in hail
Reported by
Social Media
Coordinates
41.900, -97.500

Public reported via social media 1-inch hail.

Hail, Platte

When
July 4, 3:45 PM CST
Where
Platte County, 2.93 mi SW of Tarnov
Measured
2.75 in hail
Reported by
Public
Coordinates
41.590, -97.560

Public reported hail lasting approximately 20 to 25 minutes. First started as pea size and got progressively larger. The largest stones were baseball sized. It destroyed crops and gardens. There were numerous downed branches.

Thunderstorm Wind, Platte

When
July 4, 3:45 PM CST
Where
Platte County, 2.93 mi SW of Tarnov
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.590, -97.560

Public reported an estimated 60 mph wind gusts.

Hail, Platte

When
July 4, 3:48 PM CST
Where
Platte County, 1.38 mi S of Tarnov
Measured
2.5 in hail
Reported by
Social Media
Coordinates
41.600, -97.520

Public reported via social media 2.5-inch hail.

Hail, Madison

When
July 4, 3:57 PM CST
Where
Madison County, 1.03 mi W of Enola
Measured
1 in hail
Reported by
Public
Coordinates
41.900, -97.500

Public reported via mPING 1-inch hail.

Hail, Platte

When
July 4, 3:58 PM CST
Where
Platte County, 4.03 mi NNE of Platte Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.580, -97.460

Trained spotter reported 1.25-inch hail.

Hail, Platte

When
July 4, 4:07 PM CST
Where
Platte County, 4.03 mi NNE of Monroe
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.530, -97.580

Public reported 1.25-inch hail via social media.

Hail, Platte

When
July 4, 4:16 PM CST
Where
Platte County, 2.18 mi WSW of Monroe
Measured
2 in hail
Reported by
Social Media
Coordinates
41.470, -97.660

Public reported 2-inch hail via social media.

Hail, Platte

When
July 4, 4:22 PM CST
Where
Platte County, 1.24 mi ESE of Monroe
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.470, -97.600

Emergency manager reported 1.75-inch hail.

Hail, Platte

When
July 4, 4:30 PM CST
Where
Platte County, 3.61 mi SSE of Monroe
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.430, -97.600

Public reported 1.75-inch hail via social media.

Hail, Thurston

When
July 4, 4:54 PM CST
Where
Thurston County, 0.86 mi SW of Emerson to 1.47 mi SSW of Emerson
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.270, -96.730

Public reported 1 to 1.75 inch hail south of Emerson via socia media. Hail lasted 1 to 2 minutes and caused some damage to vehicles, crops, and gardens.

Thunderstorm Wind, Butler

When
July 4, 5:03 PM CST
Where
Butler County, 0.52 mi W of Octavia
Measured
55 kt (63 mph) measured gust
Reported by
Social Media
Coordinates
41.350, -97.060

Public reported a measured 63 mph wind gust via social media.

Thunderstorm Wind, Butler

When
July 4, 5:17 PM CST
Where
Butler County, 3.41 mi ENE of David City
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
41.270, -97.070

Personal weather station measured a peak wind gust of 63 mph.

Thunderstorm Wind, Seward

When
July 4, 5:39 PM CST
Where
Seward County, 1.48 mi NNW of Utica
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
40.900, -97.340

Public reported a large tree snapped off via social media.

Thunderstorm Wind, Saunders

When
July 4, 5:40 PM CST
Where
Saunders County, 0.52 mi E of Prague
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.320, -96.810

Trained spotter reported an estimated 60 mph wind gust.

Hail, Seward

When
July 4, 5:41 PM CST
Where
Seward County, 1.25 mi WNW of Utica
Measured
2 in hail
Reported by
Public
Coordinates
40.890, -97.350

Public reported 2-inch hail.

Hail, Seward

When
July 4, 5:45 PM CST
Where
Seward County, 1.48 mi NNW of Utica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -97.340

Trained spotter reported 1-inch hail.

Thunderstorm Wind, Saunders

When
July 4, 5:45 PM CST
Where
Saunders County, 1.73 mi NE of Weston
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.220, -96.730

Public reported tree branches down and roof shingles torn off of a chicken house.

Thunderstorm Wind, Saunders

When
July 4, 5:45 PM CST
Where
Saunders County, 3.19 mi WNW of Wahoo
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
41.230, -96.680

A personal weather station measured a peak wind gust of 68 mph.

Thunderstorm Wind, Saunders

When
July 4, 5:50 PM CST
Where
Saunders County, 0.86 mi SE of Weston
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.190, -96.740

Public reported tree damage across Weston ranging from snapped branches to uprooted trees. Power poles were snapped and power lines were down.

Thunderstorm Wind, Saunders

When
July 4, 5:58 PM CST
Where
Saunders County, 0.86 mi SE of Weston
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -96.740

Trained spotter reported an estimated 70 mph wind gust.

Thunderstorm Wind, Lancaster

When
July 4, 6:11 PM CST
Where
Lancaster County, 2.09 mi W of Lancaster
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.780, -96.710

A personal weather station measured a peak wind gust of 64 mph.

Thunderstorm Wind, Lancaster

When
July 4, 6:15 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

Lincoln Airport ASOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Saunders

When
July 4, 6:20 PM CST
Where
Saunders County, 1.38 mi N of Ceresco
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.070, -96.650

Trained spotter reported tree limb damage and blowing debris.

Thunderstorm Wind, Lancaster

When
July 4, 6:24 PM CST
Where
Lancaster County, 1.25 mi ENE of University Place
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.840, -96.600

Public reported a large tree limb down and a downed tree via social media.

Thunderstorm Wind, Lancaster

When
July 4, 6:24 PM CST
Where
Lancaster County, University Place
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.830, -96.620

Report of a downed large tree blocking 2 lanes of traffic near 70th and Holdrege.

Thunderstorm Wind, Lancaster

When
July 4, 6:32 PM CST
Where
Lancaster County, Hanlon
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.670, -96.670

Personal weather station measured a peak wind gust of 64 mph.

Thunderstorm Wind, Lancaster

When
July 4, 6:34 PM CST
Where
Lancaster County, 2.2 mi WSW of Walton
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.790, -96.610

Personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Lancaster

When
July 4, 6:34 PM CST
Where
Lancaster County, 1.48 mi NNW of Jamaica
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.720, -96.690

Personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Lancaster

When
July 4, 6:36 PM CST
Where
Lancaster County, 1.48 mi NNW of Walton
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.820, -96.580

Trained spotter reported a measured peak wind gust of 70 mph.

Thunderstorm Wind, Cass

When
July 4, 6:42 PM CST
Where
Cass County, 1.71 mi ESE of Eagle
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.810, -96.390

Emergency manager reported damage to large sections of the grandstand at Eagle Raceway.

Thunderstorm Wind, Lancaster

When
July 4, 6:43 PM CST
Where
Lancaster County, 0.52 mi W of Bennet
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.680, -96.510

Trained spotter reported a measured peak wind gust of 59 mph.

Thunderstorm Wind, Lancaster

When
July 4, 6:48 PM CST
Where
Lancaster County, 2.32 mi NNW of Cheneys
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.760, -96.620

Public reported a measured wind gust of 60 mph.

Thunderstorm Wind, Cass

When
July 4, 6:49 PM CST
Where
Cass County, 2.81 mi S of Elmwood
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.790, -96.290

Personal weather station measured a peak wind gust of 65 mph.

Thunderstorm Wind, Cass

When
July 4, 6:50 PM CST
Where
Cass County, 1.71 mi ESE of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.960, -96.400

Emergency manager reported an overturned semi-truck.

Thunderstorm Wind, Cass

When
July 4, 6:53 PM CST
Where
Cass County, 0.52 mi W of Eagle
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -96.430

Emergency manager reported a snapped tree.

Thunderstorm Wind, Cass

When
July 4, 6:55 PM CST
Where
Cass County, 2.96 mi SSW of Elmwood
Measured
69 kt (79 mph) measured gust
Reported by
Public
Coordinates
40.790, -96.300

Personal weather station measured a peak wind gust of 79 mph.

Thunderstorm Wind, Cass

When
July 4, 6:55 PM CST
Where
Cass County, 0.87 mi SE of Eagle
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.810, -96.410

Emergency manager reported a broken power pole.

Thunderstorm Wind, Lancaster

When
July 4, 6:55 PM CST
Where
Lancaster County, 0.87 mi NE of University Place
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
40.840, -96.610

Public reported a healthy, mature 8-inch diameter tree snapped via social media.

Thunderstorm Wind, Johnson

When
July 4, 7:01 PM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.460, -96.380

Public reported via mPING: 3-inch tree limbs broken.

Thunderstorm Wind, Johnson

When
July 4, 7:06 PM CST
Where
Johnson County, 2.1 mi SE of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.450, -96.340

Public reported via mPING: 3-inch tree limbs broken.

Thunderstorm Wind, Otoe

When
July 4, 7:12 PM CST
Where
Otoe County, Unadilla
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.680, -96.270

Trained spotter reported 3-inch tree limbs downed.

Thunderstorm Wind, Pawnee

When
July 4, 7:17 PM CST
Where
Pawnee County, 2.1 mi SW of Mayberry
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.210, -96.350

Trained spotter reported a measured peak wind gust of 68 mph.

Flash Flood, Seward

When
July 4, 7:45 PM CST
Where
Seward County, 1.73 mi NW of Utica to 1.85 mi NW of Utica
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.900, -97.350

Law enforcement reported flooded roads and low-lying areas in Utica.

Thunderstorm Wind, Jefferson

When
July 4, 7:45 PM CST
Where
Jefferson County, 4.94 mi WNW of Daykin
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.340, -97.370

Personal weather station measured a peak wind gust of 61 mph.

Thunderstorm Wind, Richardson

When
July 4, 8:13 PM CST
Where
Richardson County, 2.81 mi S of Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.090, -95.820

NWS employee reported an estimated 60 mph wind gust.

Flash Flood, Seward

When
July 4, 9:00 PM CST to 9:45 PM CST
Where
Seward County, 1.73 mi NW of Utica to 1.86 mi NW of Utica
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.900, -97.350

Law enforcement reported continued flooding in Utica.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107963, 1107964, 1107965, 1107966, 1107967, 1107968, 1107969, 1107970, 1107971, 1107972, 1107973, 1107974, 1107975, 1107976, 1107977, 1107978, 1107979, 1107980, 1107982, 1107983, 1107984, 1107985, 1107986, 1107987, 1107988, 1107989, 1107990, 1107991, 1107992, 1107993, 1107994, 1107995, 1107996, 1107997, 1107998, 1107999, 1108000, 1108001, 1108002, 1108003, and more.